|Year : 2015 | Volume
| Issue : 7 | Page : 76-77
Type 1 diabetes mellitus-common cases
Department of Endocrinology, Sir Ganga Ram Hospital, New Delhi, India
|Date of Web Publication||17-Apr-2015|
Department of Endocrinology, Sir Ganga Ram Hospital, New Delhi - 110 060
Source of Support: None, Conflict of Interest: None
| Abstract|| |
Tight glycemic control in type 1 diabetes mellitus patients is associated with the risk of hypoglycemia. Diabetic patients are forced to change their lifestyle to adjust to the disease condition and survive it. The best way to manage diabetes would be to develop a therapy, which could adjust to the patient's conditions. Here, I present few cases wherein switching to a long-acting basal insulin analog helped combat recurrent hypoglycemic episodes experienced by the patients.
Keywords: Basal insulin analog, hypoglycemia, type 1 diabetes mellitus
|How to cite this article:|
Kumar S. Type 1 diabetes mellitus-common cases. Indian J Endocr Metab 2015;19, Suppl S1:76-7
| Introduction|| |
Tight glycemic control in type 1 diabetes mellitus (T1DM) patients is not possible because of hypoglycemia. Diabetic patients are forced to change their lifestyle to adjust to the disease condition and survive it. The best way to manage diabetes would be to develop a therapy, which could adjust to the patient's conditions. 
A 6-year-old boy presented with classic features of diabetic ketoacidosis, that is, weight loss and extreme weakness and osmotic features. The fasting blood sugar level was 300 mg/dL, postprandial glucose level was 467 mg/dL and hemoglobin A1c (HbA1c) was 7.2%. He was administered with standard intravenous insulin and fluid, which finally brought down the fasting blood glucose level to around 120 mg/dL. He was administered basal-bolus therapy and was discharged. Patient had two episodes of severe hypoglycemia. His parents were worried due to frequent checking of blood glucose levels many times in a day. The challenge was also to avoid urination in bed at night by the child. Otherwise he would get a common cold. The patient remained unconscious in the middle of the night and was fed up with the frequent monitoring of blood sugar. The patient and the parents had severe anxiety, depression, frustration, and disgust. The parents considered diabetes as a curse on their family. He was informed about degludec/injection tresiba, which is not yet approved in children because of lack of experience. The physician explained to them that there was nothing wrong in administering it and is not contra-indicated in T1DM.  The parents were also explained that insulin degludec may even help the child to convert from four injections to one injection a day, and from very frequent monitoring to once in a day. After reviewing the literature about insulin degludec, the parents were finally convinced about it. The patient was then put from basal-bolus to 2 bolus plus 1 basal and finally degludec at 16 U. Over the period of time, blood sugar level came to normal at around 110 mg/dL-pre meal. The patient was trained very well that if he wanted to reduce the frequency of monitoring of blood sugar level, then he had to follow small frequent meals. This made him felt happy because once the sugar was controlled then small amount of sweets was also given. The techniques resulted in good compliance from the patient. The patient did not report any hypoglycemic event over a period of 3 months. This was a big relief for the patient and his parents. Later parents were told that the child may require basal-bolus therapy. The outcomes of this case study were that in case of T1DM the physician should not be very aggressive except during the first 2 weeks of admission. The physician should also try to convince the parents about line of treatment, and educate both the patients and the child. The dose may be gradually stabilized without being aggressive, and this also prevents frequent episodes of hypoglycemia. Hence, gradual tightening of glycemic control is very important. The doctor should analyze the psyche of the patient and his parents.
A 57-year-old female presented with a 13 year history of diabetes. Due to the failure of oral hypoglycemic agents (OHAs) in controlling her sugar levels, for the last 3 years, she was treated with biphasic insulin aspart 30/70. She was a very frequent flier, a regular swimmer and socially very active, and this led her to have irregular meals. Hence, she often go into frequent hypoglycemia and during the last 6 months the patient's average blood glucose level during fasting were 170 mg/dL and postprandial glucose levels varied from 230 to 280 mg/dL. Even after high sugar levels, she fortunately had normal kidney functions. Patient was able to afford an insulin pump, so she was put on one. With the pump, her blood glucose was in control and patient was happy. However she soon realized the limitation of carrying it everywhere she went. These were the true feelings of a patient who was very active while she was on an insulin pump. The physician, after discussing with the patient, started her on insulin degludec and lifestyle modification, especially the diet component. Patient understood these problems and followed the diet. She followed the dietary modification and over 2 months of time, fasting blood glucose was 110 mg/dL, post meals values were around 180 mg/dL. She had only one episode of minor hypoglycemia which was due to delayed meal. The doctor later reduced degludec from 44 U to 40 U and blood glucose was still improving without any episode of hypoglycemia in the last 3 months. The outcome of this case is that with this therapy and dietary modification, a desired level of blood glucose can be achieved, without hypoglycemic risk.
An 80-year-old retired army officer, staying alone, has type 2 diabetes for the last 12 years and renal function test was normal and patient was on insulin along with other OHAs. Despite this, the patient was getting attacks of hypoglycemia, which scared the patient of unconsciousness and even death. The limiting factors were that the patient was staying alone and was dependent upon an attendant to get injections. During the weekends or holidays, the attendant was not on a regular time, and this led to irregular insulin injections, causing hypoglycemic episode to patient. This patient as well was put on insulin degludec and over a period the dose of degludec was also increased. His HbA1c and fasting blood glucose level improved without any episode of hypoglycemia. The outcomes of this case are that degludec along with dietary modifications gave desired diabetes control without any hypoglycemia.
| Summary|| |
The main barrier to tight glycemic control is hypoglycemia. This can be adjusted with slight dietary modification without changing the therapy. 
| References|| |
Kalra S, Sahay R, Unnikrishnan AG. Concerns about hypoglycemia in India: The Diabetes Attitudes Wishes and Needs (DAWN2) study. J Soc Health Diabetes 2014;2:48-9.
Kalra S, Unnikrishnan AG, Sahay R. Pediatric diabetes: Potential for insulin degludec. Indian J Endocrinol Metab 2014;18:S6-8.
Kalra S, Baruah MP, Sahay R. Person centered care in the Second Diabetes Attitudes, Wishes and Needs (DAWN2) study: Inspiration from India. Indian J Endocrinol Metab 2014;18:4-6.